To use all functions of this page, please activate cookies in your browser.
With an accout for my.chemeurope.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
NAPQI is an acronym for the chemical N-acetyl-p-benzo-quinone imine. It is a toxic byproduct produced during the xenobiotic metabolism of the analgesic paracetamol (also called acetaminophen). It is normally produced only in small amounts, and then almost immediately detoxified in the liver.
However, under some conditions, most usually as overdose of paracetamol, in which NAPQI is not effectively detoxified and causes severe damage to the liver. This may result in death from fulminant liver failure several days after the overdose.
Additional recommended knowledge
The names 'acetaminophen' and 'paracetamol' are both correct. 'Acetaminophen' (USAN) is used primarily in the U.S. and 'paracetamol' (INN) is used in the UK and elsewhere, but they both describe the same chemical compound. It may also be abbreviated APAP, especially in the medical profession. There are also numerous brand names associated with the drug, some of the more common ones are Tylenol® and Panadol®. In this article, 'paracetamol' will be used to describe the compound.
The primary metabolic pathway for paracetamol is glucuronidation. This yields a relatively non-toxic metabolite, which is excreted into bile and passed out of the body. A small amount of the drug is metabolized via the cytochrome P-450 pathway (specifically CYP1A2 and CYP2E1) into NAPQI, which is extremely toxic to liver tissue, as well as being a strong biochemical oxidizer.
In a normal person, the majority of the paracetamol is metabolized by glucuronidation, and the small amount (approximately 10% of paracetamol dose) of NAPQI that is produced is immediately inactivated by conjugation with glutathione. This differs among special populations.
Chronic alcoholics may not have enough glutathione to inactivate all of the NAPQI produced, and other populations may create more NAPQI than normal due to differences in P-450 enzyme activity. The primary concern, however, is ingestion of large amounts of paracetamol due to accidental or intentional overdose. Since the drug is available over the counter almost everywhere in the world, it is a common choice for suicide attempts, especially among those unfamiliar with the manner of death it causes.
A toxic dose of paracetamol usually varies between 4 g in special populations and 6 g in the average person. The lethal dose is usually between 10 g and 15 g, though concurrent alcohol intake will lower that figure significantly. When a toxic dose is ingested, the sheer quantity of the drug saturates the normal glucuronide pathway, causing large amounts of NAPQI to be produced. Some of this is conjugated with glutathione, but eventually the glutathione reserves in the liver are depleted. This leaves only NAPQI, which in these large quantities kills liver cells very effectively.
The prognosis is good for paracetamol overdoses if treatment is initiated up to 8 hours after the drug has been taken. Most hospitals stock the antidote (acetylcysteine), which replenishes the liver's supply of glutathione, allowing the NAPQI to be metabolized safely. Unfortunately, what often happens is that the suicidal individual, recognizing they're still alive hours later, assumes the suicide attempt was a failure and gives it little thought. After the initial overdose, there may be a period where the individual feels relatively normal, but has no knowledge that his liver is in the process of being destroyed. Symptoms of liver failure typically appear 16-36 hours after the initial overdose, and by this time, nothing short of a liver transplant can be done to save the person's life. Without early administration of the antidote, fulminant liver failure follows, often in combination with kidney failure, and death generally occurs within several days.
The preferred antidote for NAPQI poisoning (usually secondary to paracetamol poisoning) is acetylcysteine. It can be given in large amounts without side effects. The preferred route of administration is intravenous, but many hospitals in the United States still give the oral form. The amino acid methionine can also be used effectively as an antidote for NAPQI toxicity. These antidotes must be given within hours of the initial overdose to be useful. The antidote should be given as soon as possible, up to 8 hours post-ingestion. The sooner the antidote is administered, the better the prognosis. If given within two hours of overdose, the prognosis is excellent.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "NAPQI". A list of authors is available in Wikipedia.|